Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS Lincoln, IL

July 10, 2017Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 10, 2017, 6:29 PM CDT for Fulton County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Jul 10, 2017, 7:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Fulton County, IL

The radar

The Lincoln radar (KILX), 89 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:20 PM CDTHAIL 1.753 N Fairview, ILRELAYED BY EMA
Jul 10, 7:20 PM CDTHAIL 2.5Fairview, ILRELAYED BY EMA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS53 KILX 102329
SVRILX
ILC057-110015-
/O.NEW.KILX.SV.W.0120.170710T2329Z-170711T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
629 PM CDT MON JUL 10 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Fulton County in west central Illinois...

* Until 715 PM CDT

* At 629 PM CDT, a severe thunderstorm was located over Prairie City,
  or 17 miles northeast of Macomb, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Canton, Lewistown, Farmington, Cuba, Avon, St. David, Fairview,
  London Mills, Dunfermline, Smithfield, Bryant, Norris, Marietta,
  Ellisville, Fiatt and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4071 9044 4071 8999 4063 8999 4062 8994
      4036 9009 4053 9045
TIME...MOT...LOC 2329Z 295DEG 33KT 4062 9041 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
637 
WWUS53 KILX 102345
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
645 PM CDT MON JUL 10 2017

ILC057-110015-
/O.CON.KILX.SV.W.0120.000000T0000Z-170711T0015Z/
Fulton-
645 PM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN FULTON COUNTY...

At 644 PM CDT, a severe thunderstorm was located near Cuba, or 10 
miles west of Canton, moving southeast at 40 mph. Additional strong 
to severe storms were in southeast Warren County, and will move into 
northern Fulton County shortly. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton, Lewistown, Farmington, Cuba, Avon, St. David, Fairview,
London Mills, Dunfermline, Smithfield, Bryant, Norris, Marietta,
Ellisville, Fiatt and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4071 9044 4071 8999 4063 8999 4062 8994
      4036 9009 4053 9045
TIME...MOT...LOC 2344Z 295DEG 33KT 4056 9024 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart
157 
WWUS53 KILX 110002
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
702 PM CDT MON JUL 10 2017

ILC057-110015-
/O.CON.KILX.SV.W.0120.000000T0000Z-170711T0015Z/
Fulton-
702 PM CDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN FULTON COUNTY...

At 702 PM CDT, a severe thunderstorm was located near Avon, or 17
miles west of Canton, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton, Lewistown, Farmington, Cuba, Avon, St. David, Fairview,
London Mills, Dunfermline, Smithfield, Bryant, Norris, Marietta,
Ellisville, Fiatt and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4071 9044 4071 8999 4063 8999 4062 8994
      4036 9009 4053 9045
TIME...MOT...LOC 0002Z 306DEG 34KT 4062 9036 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 10, 3:20 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CDT Mon Jul 10 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 318 PM CDT Mon Jul 10 2017

Clearing across central IL this afternoon is taking place as the
remnants of last night's thunderstorm complex have moved east of the
area in to Indiana. Return of south-southwesterly winds have allowed
temperatures to rise into the upper 80s at most locations with a few
readings over 90 degrees, while dewpoints in the low to mid 70s are
predominant. Strong instability of 2000-3500 J/kg has built across
the area as a result, and sfc-6 km bulk shear 35-45 kt, combined
with an approaching shortwave and cold front from the north should
be able to initiate strong to potentially severe thunderstorms later
this afternoon especially in the I-74 corridor northward. This
activity should sink southward overnight, although weakening with
the upper level forcing moving east and instability decreasing. The
frontal boundary stalled out over central IL should keep a chance
for thunderstorms going over much of the area Tuesday. Southern
portions of the area may see highs over 90 with heat index around
100, but areas north of the front a less hot with upper 80s/upper
90s heat index.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 318 PM CDT Mon Jul 10 2017

The warmest day of the week should be Wednesday as the frontal
boundary lifts well north of the area resulting in high temps in the
low to mid 90s across the area, with heat index around 100 with
perhaps a few spots of 105. Dry conditions look to occur much of the
day before chances of thunderstorms develop in the evening through
Thursday as a wave moving through the Great Lakes region pushing the
front back through central IL. SPC has a marginal risk for severe
thunderstorms from around I-74 northward with this feature. This
should also result in slightly cooler temperatures by Thursday. As
the front gradually shifts southward into the weekend, the focus for
thunderstorm chances should shift south of the area by Saturday
morning, and temperatures should remain slightly cooler with highs
mainly upper 80s into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1256 PM CDT Mon Jul 10 2017

Additional scattered thunderstorms likely to develop by late
afternoon to evening as a frontal boundary approaches from the
north. With the frontal boundary stalling out over the area
overnight...scattered thunderstorms will potentially continue over
the area through the forecast period. Have included VCTS beginning
22Z-23Z with tempo for more likely period of TSRA 00-03Z for
KPIA-KBMI-KCMI. Primarily VFR conditions until early morning,
although isolated IFR/MVFR possible with TSRA. Winds SSW 14-18
kts with gusts to around 25 kts early in the afternoon, decreasing
in the late afternoon to evening as the approaching frontal
boundary brings in a weaker pressure gradient.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jul 10, 3:08 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon Jul 10 2017

ILZ027>031-036>038-043>046-111100-
Champaign-De Witt-Fulton-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight chance of severe thunderstorms with large hail
and damaging winds a risk, along with frequent lightning and heavy
rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Thursday
evening. There is a marginal risk of severe storms from Tuesday
through Wednesday night with hail and gusty winds a risk along
with frequent lightning and heavy rains. Isolated thunderstorms
are possible late Saturday afternoon into Saturday night.

High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
to around 100 degrees, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again late this afternoon and
evening.

ILZ040>042-047>057-061>063-111100-
Cass-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Sangamon-Schuyler-Scott-Shelby-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a marginal risk of severe storms with hail and gusty
winds possible along with frequent lightning and locally heavy
rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Thursday
night as the frontal system continues to sag south in the area.
There is a marginal risk of severe storms Tuesday afternoon into
Tuesday night with hail and gusty winds possible. Isolated
thunderstorms are also possible Saturday night.

High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again late this afternoon and
evening.

ILZ066>068-071>073-111100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening and tonight. Any
storms that develop are not expected to be severe, though
frequent lightning and locally heavy rains will be a risk.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Friday
morning as a frontal boundary sag south into the area. There is a
marginal risk that some of these storms Tuesday and Tuesday night
could become severe with hail up to 1 inch and winds up to 60 mph.
Isolated thunderstorms are also possible during Saturday night.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jul 10, 4:19 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
07/10/2017                   KNOX               IL   STORM CHASER

            DELAYED REPORT. LARGE TREE UPROOTED. TIME ESTIMATED.

&&

25
Local storm report, Jul 10, 5:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
549 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     TORNADO          2 S PRINCEVILLE         40.90N 89.76W
07/10/2017                   PEORIA             IL   TRAINED SPOTTER

            BRIEFLY TOUCHED DOWN IN FIELD. LARGE ROTATING WALL CLOUD
            BECOMING RAIN WRAPPED.

&&

25
Local storm report, Jul 10, 6:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
606 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FUNNEL CLOUD     NW LAURA                40.92N 89.92W
07/10/2017                   PEORIA             IL   TRAINED SPOTTER

&&

37
Local storm report, Jul 10, 6:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             BRIMFIELD               40.84N 89.88W
07/10/2017  M1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

25
Local storm report, Jul 10, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          2 S PRINCEVILLE         40.90N 89.76W
07/10/2017                   PEORIA             IL   TRAINED SPOTTER

            BRIEFLY TOUCHED DOWN IN FIELD. LARGE ROTATING WALL CLOUD
            BECOMING RAIN WRAPPED. CORRECTED TIME.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:14 AM CDTSevere Thunderstorm WarningILXFulton, Knox61 min
Jul 10, 5:34 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Stark, Tazewell, Woodford56 min
Jul 10, 5:51 AM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Peoria, Tazewell31 min
Jul 10, 5:31 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark44 min
Jul 10, 5:45 PM CDTTornado WarningILXPeoria30 min
Jul 10, 6:01 PM CDTTornado WarningILXPeoria29 min
Jul 10, 6:03 PM CDTTornado WarningILXMarshall, Peoria16 min
Jul 10, 6:17 PM CDTSevere Thunderstorm WarningILXPeoria43 min
Jul 10, 6:42 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell48 min
Jul 10, 6:52 PM CDTTornado WarningILXPeoria, Tazewell23 min
Jul 10, 6:58 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.